Georgia, 2022

Tornado in Georgia, October 12, 2022

October 12, 2022 · NWS FFC · 1 event in 1 county or zone

A strong cold front pushed through central Georgia on the evening of October 12th, producing showers and embedded strong to isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong cold front pushed through central Georgia on the evening of October 12th, producing showers and embedded strong to isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Oct 12, 7:18 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Oct 12, 7:18 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
818 PM EDT Wed Oct 12 2022

...New 00Z Aviation Discussion...

.SHORT TERM...
(This evening through Thursday)
Issued at 318 PM EDT Wed Oct 12 2022

The start of the short term forecast will bring some much needed
rounds of rainfall for portions of north and central Georgia. As the
mid to upper level trough digs south over the northern Plains, it
will push a cold front into the forecast area. Currently ahead of
the front, the first round of organized showers and thunderstorms
have begun to develop and push into western Georgia. SPC has central
Georgia and portions of northwestern Georgia in a Marginal Risk for
severe weather where damaging wind gusts will be the primary
concern. Cloud coverage today has hampered diurnal heating but with
MUCAPE progged at 1000-1500 J/kg and effective bulk wind shear
around 35kt, can not rule out the possibility of strong
thunderstorms that may become severe. The second round of showers
and thunderstorms will be associated with the front progressing
southeastward overnight through tomorrow morning. Some CAMs suggest
this line becoming more ragged as it works through the forecast area
through the morning hours. Total QPF through tomorrow will generally
be between 0.3-1.0" with locally higher amounts in stronger storms,
which will be quite welcome across abnormally dry locations.
Tomorrow as the front clears the area, dry air is ushered in and
calm conditions return. High temperatures today and tomorrow will be
in the 70s to low 80s (slightly above climatological norms) while
low temperatures only drop to the low to mid 60s thanks to cloud
coverage overnight tonight.

KAL

&&

.LONG TERM...
(Friday morning through next Tuesday)
Issued at 318 PM EDT Wed Oct 12 2022

After an active short term, things quiet down for a little while in
the longterm as most of the CWA stays just downstream of the base of
the trough. Behind the front, cooler temperatures settle in for
Friday, with highs in the mid 70s and lows in the low 40s and 50s.
With the drier air and clear skies, diurnal heating will take
over, letting high temps rise into the upper 70s and lower 80s for
all but the mountains of north GA.

Sunday conditions will be heavily dependent on the position of the
base of the trough and low to mid level moisture flow. Due to the
sensitivity of moisture transport on a southerly wind component,
models have flip flopped on moisture transport through Sunday and
Monday with adjustments to the trough axis. Current model
guidance has ECMWF showing a slightly drier solution as the trough
moves further east and stays deeper with NW low level flow.
However, both the GFS and Canadian are leaning towards a slightly
wetter solution as WSW flow sticks around a little longer and the
trough shallows out. Further analysis of ensemble solutions shows
high spread to the west of the mean trough axis, meaning greater
uncertainty on the westward trough depth and thus southerly moist
flow for the FA. Current gut feeling is to lean on the wet side of
the solutions with enough moisture for showers and thunderstorms
along the cold front down into central GA.

Post frontal conditions come through on Wednesday as strong low
level N and mid level NW flow move in. Radiative cooling will most
likely be the main feature at this time and the mountainous portions
of far North GA may see their first freezing temps. Portions north
of I20 may see temps in the 30s as well.

Continued monitoring of fire weather conditions may be necessary,
especially if the drier scenario wins out before windy and drier
post-frontal conditions set in early next week.

SM

&&

.AVIATION...
(00Z TAFS)
Issued at 759 PM EDT Wed Oct 12 2022
The first round of rain is coming to an end across the TAF sites
but the second round will move through just before and around
sunrise. Winds are variable but mainly out of the SE. They should
eventually turn to the SW then W over night. Winds will turn to
the NW by 18z Thu. Wind speeds will mainly stay in the 6-12kt
range. Ceilings are mainly VFR but will see some MVFR and IFR
ceilings push back into the area by 03z-05z. Will see ceilings
lift and Sct out by mid morning as a drier airmass filters into
the state from the NW.

//ATL Confidence...Avi Update...
Confidence medium to high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          62  78  47  73 /  70  10   0   0
Atlanta         63  76  48  74 /  50  10   0   0
Blairsville     56  70  40  67 /  90  20   0   0
Cartersville    61  76  44  73 /  80  10   0   0
Columbus        64  80  51  77 /  70  20   0   0
Gainesville     62  75  47  72 /  70  20   0   0
Macon           64  81  48  78 /  80  20   0   0
Rome            62  78  45  75 /  80  10   0   0
Peachtree City  61  78  46  75 /  60  10   0   0
Vidalia         66  82  54  77 /  80  30  10   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KAL
LONG TERM....SM
AVIATION...01
Hazardous weather outlook, Oct 12, 8:52 PM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
952 PM EDT Wed Oct 12 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-140200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
952 PM EDT Wed Oct 12 2022

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Tonight...

An approaching cold front will bring another round of showers and
thunderstorms to north and central Georgia during the overnight
hours. A few storms may become strong to marginally severe with
damaging wind gusts and small hail being the primary threats. A
brief, isolated tornado cannot be ruled out in portions of east-
central Georgia before midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

No hazardous weather is expected through the weekend.

A cold front will cross the area early next week with the
potential for rain showers and thunderstorms followed by freezing
temperatures across the northeast Georgia mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Oct 12, 4:49 PM EST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
549 PM EDT Wed Oct 12 2022

GAZ091-102-103-122215-
Stewart GA-Marion GA-Webster GA-
549 PM EDT Wed Oct 12 2022

...Strong thunderstorms will impact portions of southern Marion,
eastern Stewart and Webster Counties through 615 PM EDT...

At 549 PM EDT, a line of strong thunderstorms was along a line
extending from near Seminole to near Sanford, and moving east at 35
mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Lumpkin, Preston, Richland, Weston, Putnam, Seminole, Kimbrough,
Westville, Brooklyn, Draneville, Leveretts, Troutman, Church Hill,
Centerpoint and Dumas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3192 8467 3193 8468 3192 8469 3192 8477
      3193 8480 3192 8487 3192 8491 3194 8495
      3224 8466 3226 8441 3223 8441 3223 8443
      3218 8442 3217 8443 3207 8443 3192 8454
TIME...MOT...LOC 2149Z 253DEG 33KT 3221 8465 3193 8492

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Oct 12, 6:20 PM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
720 PM EDT Wed Oct 12 2022

GAZ105-107-108-122345-
Dooly GA-Wilcox GA-Pulaski GA-
720 PM EDT Wed Oct 12 2022

...A strong thunderstorm will impact portions of southwestern
Pulaski, northwestern Wilcox and southeastern Dooly Counties through
745 PM EDT...

At 720 PM EDT, a strong thunderstorm was near Tippettville, or 9
miles east of Vienna, moving northeast at 25 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail, frequent cloud
         to ground lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Pineview, Wallace, Mock Springs, Pope City, Tippettville and
Finleyson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3203 8367 3213 8374 3228 8355 3221 8340
      3206 8341
TIME...MOT...LOC 2320Z 240DEG 23KT 3210 8363

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Oct 12, 7:56 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
856 PM EDT Wed Oct 12 2022

GAZ110-111-130130-
Wheeler GA-Telfair GA-
856 PM EDT Wed Oct 12 2022

...A strong thunderstorm will impact portions of east central Telfair
and south central Wheeler Counties through 930 PM EDT...

At 856 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Scotland, or near McRae, moving northeast at
15 mph.

HAZARD...40 to 50 mph wind and increased chance of a brief tornado.

SOURCE...Radar indicated.

IMPACT...While winds should result in minor damage to tree limbs and
         blowing around of light, unsecured objects, this storm has
         also exhibited localized rotation. A brief tornado could
         quickly form.

Locations impacted include...
Scotland, Towns and Spring Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3200 8289 3209 8277 3207 8267 3198 8269
      3195 8286
TIME...MOT...LOC 0056Z 239DEG 14KT 3199 8284

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Oct 12, 8:15 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
915 PM EDT Wed Oct 12 2022

GAZ110-111-130145-
Wheeler GA-Telfair GA-
915 PM EDT Wed Oct 12 2022

...A strong thunderstorm will impact portions of southeastern Telfair
and southeastern Wheeler Counties through 945 PM EDT...

At 915 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Horse Creek WMA, or 13 miles north of
Broxton, moving northeast at 30 mph.

HAZARD...40 to 50 mph wind and increased chance of a brief tornado.

SOURCE...Radar indicated.

IMPACT...While winds should result in minor damage to tree limbs and
         blowing around of light, unsecured objects, this storm has
         also exhibited localized rotation. A brief tornado could
         quickly form.

Locations impacted include...
Lumber City, Scotland, Jacksonville, Towns, Horse Creek Wma, Spring
Hill and Jordan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3178 8300 3179 8300 3183 8302 3197 8287
      3208 8282 3217 8262 3215 8261 3213 8263
      3210 8261 3208 8262 3203 8261 3196 8254
      3192 8263 3192 8268 3186 8276 3185 8279
      3184 8278 3182 8284 3178 8286 3179 8298
TIME...MOT...LOC 0115Z 247DEG 27KT 3182 8291

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Oct 12, 8:38 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
938 PM EDT Wed Oct 12 2022

GAZ111-112-130215-
Wheeler GA-Montgomery GA-
938 PM EDT Wed Oct 12 2022

...A strong thunderstorm will impact portions of southeastern Wheeler
and southern Montgomery Counties through 1015 PM EDT...

At 937 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Jordan, or 10 miles north of Hazlehurst,
moving northeast at 25 mph.

HAZARD...40 to 50 mph wind and increased chance of a brief tornado.

SOURCE...Radar indicated.

IMPACT...While winds should result in minor damage to tree limbs and
         blowing around of light, unsecured objects, this storm has
         also exhibited localized rotation. A brief tornado could
         quickly form.

Locations impacted include...
Mount Vernon, Uvalda, Ailey, Alston, Jordan and Charlotteville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3194 8267 3206 8272 3220 8259 3216 8245
      3197 8248 3196 8250 3195 8248 3195 8249
      3196 8253 3196 8257 3193 8259 3194 8260
      3193 8261 3192 8265
TIME...MOT...LOC 0137Z 244DEG 21KT 3201 8266

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Oct 12, 8:51 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
951 PM EDT Wed Oct 12 2022

GAZ085-086-130215-
Emanuel GA-Johnson GA-
951 PM EDT Wed Oct 12 2022

...A strong thunderstorm will impact portions of west central Emanuel
and southeastern Johnson Counties through 1015 PM EDT...

At 951 PM EDT, a strong thunderstorm was near Meeks, or 11 miles
southeast of Wrightsville, moving east at 20 mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Swainsboro, Adrian, Meeks, Norristown Junction, Norristown and
Covena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3248 8243 3253 8264 3265 8265 3270 8241
      3260 8236
TIME...MOT...LOC 0151Z 271DEG 17KT 3260 8258

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Robins AFB radar (KJGX), 90 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Telfair

When
October 12, 8:55 PM EST to 8:56 PM EST
Where
Telfair County, 4.95 mi SSW of Scotland to 4.66 mi SSW of Scotland
Rating
EF0
Path length
0.38 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
31.983, -82.848

A brief tornado crossed Hwy 149 about a mile southeast of Racetrack Road, southeast of the town of McRae in Telfair County. The tornado was on the ground for less than a 1/2 mile and snapped or uprooted trees along its path.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyThe tornado archive for Georgia, 2022Warnings in Georgia, October 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1063264.